Comptes Rendus
Partial Differential Equations
An inverse problem involving two coefficients in a nonlinear reaction–diffusion equation
Comptes Rendus. Mathématique, Volume 350 (2012) no. 9-10, pp. 469-473.

This Note deals with a uniqueness and stability result for a nonlinear reaction–diffusion equation with heterogeneous coefficients, which arises as a model of population dynamics in heterogeneous environments. We obtain a Lipschitz stability inequality which implies that two non-constant coefficients of the equation, which can be respectively interpreted as intrinsic growth rate and intraspecific competition coefficients, are uniquely determined by the knowledge of the solution on the whole domain at two times t0 and t1 and on a subdomain during a time interval which contains t0 and t1. This inequality can be used to reconstruct the coefficients of the equation using only partial measurements of its solution.

Dans cette Note, nous présentons un résultat dʼunicité et de stabilité pour une équation de réaction–diffusion non linéaire et à coefficients hétérogènes, intervenant notamment dans des modèles de dynamique des populations. Nous établissons une inégalité du type Lipschitz impliquant que la connaissance de la solution de lʼéquation sur tout le domaine dʼétude à des temps t0 et t1, ainsi que sa connaissance sur un sous-domaine durant un intervalle de temps contenant t0 et t1, détermine de façon unique deux coefficients hétérogènes de lʼéquation.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2012.04.019
Michel Cristofol 1; Lionel Roques 2

1 Laboratoire dʼanalyse topologie probabilités, CNRS UMR 6632, universités dʼAix-Marseille, 13453 Marseille cedex 13, France
2 UR 546 Biostatistique et processus spatiaux, INRA, 84000 Avignon, France
@article{CRMATH_2012__350_9-10_469_0,
     author = {Michel Cristofol and Lionel Roques},
     title = {An inverse problem involving two coefficients in a nonlinear reaction{\textendash}diffusion equation},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {469--473},
     publisher = {Elsevier},
     volume = {350},
     number = {9-10},
     year = {2012},
     doi = {10.1016/j.crma.2012.04.019},
     language = {en},
}
TY  - JOUR
AU  - Michel Cristofol
AU  - Lionel Roques
TI  - An inverse problem involving two coefficients in a nonlinear reaction–diffusion equation
JO  - Comptes Rendus. Mathématique
PY  - 2012
SP  - 469
EP  - 473
VL  - 350
IS  - 9-10
PB  - Elsevier
DO  - 10.1016/j.crma.2012.04.019
LA  - en
ID  - CRMATH_2012__350_9-10_469_0
ER  - 
%0 Journal Article
%A Michel Cristofol
%A Lionel Roques
%T An inverse problem involving two coefficients in a nonlinear reaction–diffusion equation
%J Comptes Rendus. Mathématique
%D 2012
%P 469-473
%V 350
%N 9-10
%I Elsevier
%R 10.1016/j.crma.2012.04.019
%G en
%F CRMATH_2012__350_9-10_469_0
Michel Cristofol; Lionel Roques. An inverse problem involving two coefficients in a nonlinear reaction–diffusion equation. Comptes Rendus. Mathématique, Volume 350 (2012) no. 9-10, pp. 469-473. doi : 10.1016/j.crma.2012.04.019. https://comptes-rendus.academie-sciences.fr/mathematique/articles/10.1016/j.crma.2012.04.019/

[1] M. Cristofol; J. Garnier; F. Hamel; L. Roques Uniqueness from pointwise observation in a multi-parameter inverse problem, Commun. Pure Appl. Anal., Volume 11 (2012) no. 1, pp. 173-188

[2] M. Cristofol; L. Roques Biological invasions: Deriving the regions at risk from partial measurements, Math. Biosci., Volume 215 (2008) no. 2, pp. 158-166

[3] M. Cristofol, L. Roques, Simultaneous reconstruction of two coefficients in a nonlinear parabolic equation, in preparation, 2012.

[4] M. Choulli; M. Yamamoto Some stability estimates in determining sources and coefficients, J. Inverse Ill-Posed Probl., Volume 14 (2006), pp. 355-373

[5] M. El Smaily; F. Hamel; L. Roques Homogenization and influence of fragmentation in a biological invasion model, Discrete Contin. Dyn. Syst., Volume 25 (2009), pp. 321-342

[6] E. Fernández-Cara; S. Guerrero Global Carleman inequalities for parabolic systems and application to controllability, SIAM J. Control Optim., Volume 45 (2006), pp. 1395-1446

[7] R.A. Fisher The wave of advance of advantageous genes, Ann. Eugenics, Volume 7 (1937), pp. 335-369

[8] A. Friedman Partial Differential Equations of Parabolic Type, Prentice–Hall, Englewood Cliffs, NJ, 1964

[9] M.V. Klibanov Global uniqueness of a multidimensional inverse problem for a nonlinear parabolic equation by a Carleman estimate, Inverse Problems, Volume 20 (2004), pp. 1003-1032

[10] A.N. Kolmogorov; I.G. Petrovsky; N.S. Piskunov Étude de lʼéquation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Bulletin de lʼUniversité dʼÉtat de Moscou, Série Internationale A, Volume 1 (1937), pp. 1-26

[11] L. Roques; M.-A. Auger-Rozenberg; A. Roques Modelling the impact of an invasive insect via reaction–diffusion, Math. Biosci., Volume 216 (2008) no. 1, pp. 47-55

[12] L. Roques; M.D. Chekroun On population resilience to external perturbations, SIAM J. Appl. Math., Volume 68 (2007) no. 1, pp. 133-153

[13] L. Roques; M. Cristofol On the determination of the nonlinearity from localized measurements in a reaction–diffusion equation, Nonlinearity, Volume 23 (2010), pp. 675-686

[14] L. Roques; F. Hamel Mathematical analysis of the optimal habitat configurations for species persistence, Math. Biosci., Volume 210 (2007) no. 1, pp. 34-59

[15] L. Roques; A. Roques; H. Berestycki; A. Kretzschmar A population facing climate change: joint influences of Allee effects and environmental boundary geometry, Population Ecology, Volume 50 (2008) no. 2, pp. 215-225

[16] L. Roques; R.S. Stoica Species persistence decreases with habitat fragmentation: an analysis in periodic stochastic environments, J. Math. Biol., Volume 55 (2007) no. 2, pp. 189-205

[17] J.G. Skellam Random dispersal in theoretical populations, Biometrika, Volume 38 (1951), pp. 196-218

[18] N. Shigesada; K. Kawasaki; E. Teramoto Traveling periodic-waves in heterogeneous environments, Theoret. Population Biology, Volume 30 (1986) no. 1, pp. 143-160

[19] M. Yamamoto; J. Zou Simultaneous reconstruction of the initial temperature and heat radiative coefficient, Inverse Problems, Volume 17 (2001), pp. 1181-1202

Cited by Sources:

Comments - Policy


Articles of potential interest

Problème inverse pour une équation parabolique à coefficients périodiques non réguliers

Isma Kaddouri; Djamel Eddine Teniou

C. R. Math (2013)


Équations de réaction–diffusion et modèles d'invasions biologiques dans les milieux périodiques

Henri Berestycki; François Hamel; Lionel Roques

C. R. Math (2004)


Models of population dynamics under the influence of external perturbations: mathematical results

Mickaël D. Chekroun; Lionel J. Roques

C. R. Math (2006)